A man in his 40s with chronic low back pain treated with long-term opioid medication, depression, and hypogonadotrophic hypogonadism was referred to the endocrine clinic by his primary care physician to consider resumption of testosterone therapy. One year prior to presentation, laboratory workup for depression revealed a serum testosterone level of 88 ng/dL (lower limit of normal, 240 ng/dL) (to convert to nanomoles per liter, multiply by 0.0347), serum luteinizing hormone level less than 0.1 mIU/mL (reference range for men aged 30-70 years, 1.5-9.3 mIU/mL) (to convert to international units per liter, multiply by 1.0), serum follicle-stimulating hormone level less than 1.0 mIU/mL (reference range for men aged 30-70 years not defined) (to convert to international units per liter, multiply by 1.0). Testosterone therapy by injection was initiated and continued for 6 months with reported improvement of depressive symptoms, although he did experience occasional mood swings. After 6 months of testosterone therapy, the patient experienced urinary retention and therapy was discontinued. After urologic consultation, it was determined that his lower urinary tract symptoms were most likely due to opioid medication use rather than prostatic enlargement. Discussion with his primary care physician included attempts to taper his opioid medication use, but he was still referred for management of his hypogonadism. In the endocrine clinic, he described a long history of fatigue, decreased libido, erectile dysfunction, and insomnia. After a detailed discussion of potential benefits and risks, he expressed a strong desire to resume testosterone therapy given his former perceived improvement in mood. Repeated laboratory evaluation reaffirmed hypogonadotrophic hypogonadism without other pituitary dysfunction. He was prescribed testosterone gel rather than injections in an attempt to mitigate his mood swings.
Murphy EN, Miranda R. Doubts About Treating Hypogonadism Due to Long-term Opioid Use With Testosterone Therapy: A Teachable Moment. JAMA Intern Med. 2014;174(12):1892–1893. doi:10.1001/jamainternmed.2014.5299
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: